Arkansas, 2022

Flash Flooding and Flooding in Arkansas, May 5 to 7, 2022

May 5 to 7, 2022 · NWS TSA · 9 events in 3 counties and zones

A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north as a warm front into northwestern Arkansas during the early morning hours of the 5th, and then near the Missouri border during the day ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north as a warm front into northwestern Arkansas during the early morning hours of the 5th, and then near the Missouri border during the day ahead of a cold front. This pattern resulted in several rounds of thunderstorms across northwestern Arkansas on the 4th through the morning hours of the 5th. The heaviest rainfall occurred in northwestern Arkansas during the late evening of the 4th and early morning of the 5th, with widespread flooding occurring across several counties. In addition to the flash flooding, the widespread, heavy rainfall that fell across the Arkansas River basin in eastern Oklahoma resulted in moderate flooding along the Arkansas River near Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 11:37 PM CST, 24 minutes earlier.

Area forecast discussion, May 4, 11:37 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1237 AM CDT Thu May 5 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 823 PM CDT Wed May 4 2022
HP tornadic supercell continues over Okfuskee county and will
likely move into Okmulgee county within the hour. This storm
remains near the vicinity of warm front and a tornadic/flash flood
threat should persist as low level jet begins to strengthen.

Additional severe storms to the west will also likely impact
portions of east-central Oklahoma this evening. Storms still
expected to grow upscale with strong to severe MCS sweeping
through a large portion of eastern Oklahoma late this evening
into the early morning hours.

PWATs have already climbed to 1.8 inches and the threat for
significant and potentially damaging flash flooding will be likely
with any training storms. Tornado and severe thunderstorm
probabilities have already been increased on the Decision Support
Page to reflect current thinking, but will continue to be refined
as short term storm scale/mesoscale trends evolve.

.PREVIOUS SHORT TERM...
(The rest of this afternoon through tonight)
Issued at 138 PM CDT Wed May 4 2022

Warm front is currently lifting north near the I-40 corridor with
upper 60s to near 70 dew-points extending south down to the Red
River. As additional heating continues MlCAPES around 2000 J/kg
are expected along and south of frontal boundary. Isolated strong
to severe thunderstorms have already developed across portions of
western Oklahoma. Latest mesoscale trends, including CAM solutions
suggest that scattered strong to severe storms will develop across
central Oklahoma, spreading into portions of eastern Oklahoma by
early evening in association with approaching upper level jet
streak. Large hail and damaging winds will be likely with any
storms that develop with an enhanced tornado threat along/south of
frontal boundary.

PWATs have already climbed to 1.5 inches over much of the area
and will likely continue to increase into the 1.75 to 2.00 inch
range overnight. In additional to the scattered storms this
evening, convection to the west will likely grow upscale, with a
MCS sweeping through Eastern Oklahoma into northwest Arkansas by
Thursday morning. A swath of 1 to 3 inches have already occurred
just south of I-44 and with additional rainfall overnight, significant
flash flooding will be possible in some areas with locally 5 to 6
inches possible through Thursday. Several main-stream rivers are
also expected to rise above flood.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 138 PM CDT Wed May 4 2022

Still a little uncertainty regarding how much atmosphere can
destabilize behind main convection line and ahead of approaching
cold front, but the overall heavy rain threat should begin to
shift east of the region by late afternoon. At least a limited
severe threat will be possible across southeast Oklahoma/northwest
Arkansas.

Dry forecast still expected over the weekend into early next week
with a continued warming trend. Gusty south winds will also develop,
especially during the Sunday-Tuesday time frame. Low thunderstorm
chances return by Tuesday, however it appears approaching cold
front could stall north of the area which would keep overall precip
chances fairly low. Again, stayed fairly close to NBM guidance
through the extended periods.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Thu May 5 2022

MVFR/IFR cigs and vsbys in widespread TSRA will prevail at all
sites through 15z-18z. Chances for thunder will lessen in the 18z-22z
time frame, though MVFR cigs will prevail for the remainder of
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  53  74  55 /  70  20   0   0
FSM   76  55  75  55 /  90  40   0   0
MLC   75  51  77  57 /  70  10   0   0
BVO   74  52  74  52 /  70  20   0   0
FYV   74  52  71  52 /  90  50  10   0
BYV   74  53  68  51 /  90  60  10   0
MKO   74  51  73  55 /  80  20   0   0
MIO   74  53  69  51 /  90  40  10   0
F10   74  50  75  55 /  60  10   0   0
HHW   77  53  79  59 /  90  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ049-053>076.

AR...Flood Watch through this afternoon for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...23
Hazardous weather outlook, May 4, 9:19 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1019 PM CDT Wed May 4 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1019 PM CDT Wed May 4 2022

...SEVERE WEATHER THREAT CONTINUES WITH SIGNIFICANT AND POTENTIALLY
   LIFE THREATENING FLASH FLOODING ONGOING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Significant.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...East-Central and southeast Oklahoma.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

HEAVY RAIN.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...Northeast and East-Central Oklahoma.

FLASH FLOOD.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

    AREA AT GREATEST RISK...Northeast and East-Central Oklahoma.

DISCUSSION...

Strong to severe storms thunderstorms continue across portions of
northeast Oklahoma with torrential rain. Life threatening flash
flooding is likely ongoing south of I-44 across Okfuskee and
Okmulgee counties.

More widespread thunderstorms to the west are likely to organize
into a squall line and push eastward across the area overnight into
Thursday. The squall line will pose a damaging wind threat and
and possibly a few tornadoes.

In addition, the threat for significant and life threatening flash
flooding continues to increase given the multiple rounds of
thunderstorms with heavy rainfall. A flash flood watch is in effect
through Thursday afternoon. Widespread 2 to 3 inches of rain are
expected with locally 5 to 7 inches likely in some locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...No Hazards.
SATURDAY THROUGH MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential and high wind Potential.

EXTENDED DISCUSSION...
Severe weather could be ongoing early Thursday morning and storms
may also redevelop Thursday afternoon along an advancing cold
front. While uncertainty remains in the coverage of storms by
Thursday afternoon, any storms which do develop would pose a risk
of severe weather.

Dry and mild weather prevails Friday before a notable change
occurs over the weekend. Hot and humid conditions will develop
Sunday and persist through early next week. The early season heat
often raises potential for heat stress for any outdoor activities.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 4, 9:18 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1018 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             WILSON                  35.51N 96.03W
05/04/2022  E1.00 INCH       OKMULGEE           OK   EMERGENCY MNGR

            EMERGENCY MANAGER ALSO REPORTED THUNDERSTORM
            WINDS OF 60 MPH OBSERVED.

&&

JDS
Special weather statement, May 4, 9:28 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1028 PM CDT Wed May 4 2022

OKZ064-065-050400-
Okfuskee OK-Creek OK-
1028 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 1100 PM CDT...

At 1027 PM CDT, Doppler radar indicated a strong thunderstorm near
Paden, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Boley...                          Paden...
Slick...                          Welty...
Mason...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Oklahoma.

&&

LAT...LON 3563 9662 3582 9645 3576 9619 3568 9619
      3546 9647 3543 9650 3543 9652 3546 9654
      3544 9657 3543 9656 3542 9656 3541 9654
      3539 9655 3541 9658 3540 9661 3541 9663
TIME...MOT...LOC 0327Z 219DEG 39KT 3554 9656

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 4, 9:30 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1030 PM CDT Wed May 4 2022

OKZ067-068-070-050415-
Muskogee OK-Cherokee OK-Wagoner OK-
1030 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern
Wagoner, central Cherokee and northeastern Muskogee Counties through
1115 PM CDT...

At 1029 PM CDT, Doppler radar indicated a strong thunderstorm over
Muskogee, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Wagoner...                        Fort Gibson...
Okay...                           Hulbert...
Porter...                         Tullahassee...
Sequoyah State Park...            Pumpkin Center...
Summit...                         Lost City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Oklahoma.

&&

LAT...LON 3565 9548 3597 9555 3609 9501 3572 9491
TIME...MOT...LOC 0329Z 252DEG 24KT 3578 9536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

69
Special weather statement, May 4, 9:45 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1045 PM CDT Wed May 4 2022

OKZ054-059-050415-
Osage OK-Pawnee OK-
1045 PM CDT Wed May 4 2022

...Strong thunderstorms will impact portions of western Osage and
Pawnee Counties through 1115 PM CDT...

At 1044 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles south of Ponca City to 7 miles north of
Ripley. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Pawnee...                         Cleveland...
Fairfax...                        Shidler...
Jennings...                       Ralston...
Osage...                          Burbank...
Hallett...                        Blackburn...
Terlton...                        Maramec...
Skedee...                         Grainola...
Sooner Lake...                    Southern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3622 9634 3616 9650 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3658 9689 3660 9692 3659 9705 3668 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675 3700 9667
TIME...MOT...LOC 0344Z 232DEG 47KT 3666 9706 3612 9688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 4, 11:03 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1203 AM CDT Thu May 5 2022

OKZ054-059-060-064-050545-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1203 AM CDT Thu May 5 2022

...Strong thunderstorms will impact portions of southeastern Osage,
northeastern Creek, southeastern Pawnee and Tulsa Counties through
1245 AM CDT...

At 1203 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Walnut Creek State Park to 5
miles northeast of Bristow. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Skiatook...                       Catoosa...
Collinsville...                   Mannford...
Kiefer...                         Sperry...
Kellyville...                     Westport...
Keystone State Park...            Walnut Creek State Park...
Jenks Riverside Airport...        Turley...

This includes Interstate 44 between mile markers 193 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3633 9639 3643 9587 3642 9580 3640 9580
      3639 9581 3597 9581 3584 9644
TIME...MOT...LOC 0503Z 254DEG 27KT 3624 9620 3588 9631

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 4, 11:44 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1244 AM CDT Thu May 5 2022

OKZ065>068-070>072-050615-
Muskogee OK-Okmulgee OK-Sequoyah OK-Cherokee OK-Okfuskee OK-
Wagoner OK-McIntosh OK-
1244 AM CDT Thu May 5 2022

...Strong thunderstorms will impact portions of McIntosh,
northwestern Sequoyah, southern Wagoner, Cherokee, Okmulgee, Muskogee
and eastern Okfuskee Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Okfuskee to 2 miles west of
Cookson. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Okmulgee...                       Okemah...
Okfuskee...                       Henryetta...
Fort Gibson...                    Checotah...
Haskell...                        Warner...
Morris...                         Beggs...
Weleetka...                       Gore...
Dewar...                          Okay...
Webbers Falls...                  Hulbert...
Porter...                         Schulter...

This includes Interstate 40 in Oklahoma between mile markers 217 and
292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for southeastern,
northeastern and east central Oklahoma.

&&

LAT...LON 3583 9609 3602 9480 3584 9481 3546 9504
      3545 9507 3538 9512 3529 9599 3529 9643
TIME...MOT...LOC 0544Z 218DEG 32KT 3552 9621 3571 9496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 89 km away, was scanning. The volume nearest the first event began at 06:04 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 5, 12:01 AM CST
Where
Washington County, 2.23 mi WNW of Fayetteville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.081, -94.207

Strong thunderstorm wind blew down several trees.

Flash Flood, Washington

When
May 5, 12:30 AM CST to 7:00 AM CST
Where
Washington County, 1.88 mi SW of Fayetteville to 2.44 mi SW of Fayetteville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.050, -94.192

Portions of Town Branch Creek and Cato Springs Branch Creek flooded nearby roads. A woman was swept away by flood water near where Beechwood Avenue crosses Town Branch Creek.

Flash Flood, Washington

When
May 5, 2:41 AM CST to 5:15 AM CST
Where
Washington County, 2 mi WNW of Fayetteville to 2.02 mi WNW of Fayetteville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
36.081, -94.203

Fayetteville FD performed multiple swift water rescues for people stranded in their vehicles in flood water near W Wedington Drive and I-49. Apartments and several homes in the area were evacuated due to the rising flood water.

Flash Flood, Washington

When
May 5, 3:00 AM CST to 5:15 AM CST
Where
Washington County, 0.66 mi NW of Springdale to 0.65 mi WNW of Springdale
Cause
Heavy Rain
Reported by
Public
Coordinates
36.187, -94.139

Portions of Highway 71B in Springdale were flooded and closed.

Flash Flood, Benton

When
May 5, 3:19 AM CST to 5:15 AM CST
Where
Benton County, 2.3 mi SSE of Cave Spgs to 2.18 mi SSE of Cave Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.239, -94.215

Cross Creek overflowed its banks and flooded West Wagon Wheel Road.

Flash Flood, Crawford

When
May 5, 6:14 AM CST to 8:15 AM CST
Where
Crawford County, 1.01 mi SSW of Mountainburg to 1.34 mi SSW of Mountainburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.618, -94.180

Highway 282 was flooded and closed at Frog Bayou.

Flood, Washington

When
May 5, 6:56 AM CST to 4:00 PM CST
Where
Washington County, 0.68 mi WNW of Savoy to 0.91 mi W of Savoy
Cause
Heavy Rain
Reported by
Public
Coordinates
36.103, -94.342

Portions of Highway 16 were flooded, and a vehicle was stranded at the bridge over the Illinois River.

Flood, Benton

When
May 5, 7:04 AM CST to 4:00 PM CST
Where
Benton County, Gravette to 1.15 mi WNW of Gravette
Cause
Heavy Rain
Reported by
Public
Coordinates
36.420, -94.450

Portions of Highway 59 between Gravette and Sulphur Springs were flooded and closed.

Flood, Crawford

When
May 5, 11:30 AM CST to May 7, 11:00 PM CST
Where
Crawford County, 5.25 mi WNW of Van Buren to 2.36 mi SW of Van Buren
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.450, -94.440

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 12:30 pm CDT on May 5th. The river crested at 27.33 feet at 11:00 am CDT on the 6th, resulting in moderate flooding. Extensive lowland flooding occurred east of the I-540 bridge, and businesses in the floodplain were flooded. Monetary damage from this flood was unknown. The river fell below flood stage at midnight on the 8th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Washington2022-05-0528FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027096, 1033767, 1031890, 1031895, 1031892, 1031900, 1031907, 1031902, 1031924.